Alert archive / Oregon / Small Craft Advisories in 2024
Small Craft Advisory 21, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Mar 3, 2024, 2:03 PM PST. It took effect at Mar 4, 2024, 7:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 2:03 PM PST (22:03 UTC)
- In effect from
- Mar 4, 2024, 7:00 PM PST
- Expired
- Mar 5, 2024, 4:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
359 WHUS76 KMFR 032203 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 203 PM PST Sun Mar 3 2024 PZZ356-376-041200- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ /O.NEW.KMFR.SC.Y.0021.240305T0600Z-240305T1500Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 203 PM PST Sun Mar 3 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM MONDAY TO 7 AM PST TUESDAY... * WHAT...For the first Small Craft Advisory, seas 8 to 13 ft at 12 seconds. For the second Small Craft Advisory, northeast winds 10 to 20 kt and seas 6 to 9 ft at 9 seconds expected. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 10 AM PST Monday. For the Small Craft Advisory, from 10 PM Monday to 7 AM PST Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-041200- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 203 PM PST Sun Mar 3 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... * WHAT...Northwest winds 10 to 20 kt turning southeast tonight and seas 8 to 13 ft at 12 seconds. * WHERE...All areas. * WHEN...Until 10 AM PST Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
584 WHUS76 KMFR 040406 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 806 PM PST Sun Mar 3 2024 PZZ356-376-041715- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ /O.CON.KMFR.SC.Y.0021.240305T0600Z-240305T1500Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 806 PM PST Sun Mar 3 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM MONDAY TO 7 AM PST TUESDAY... * WHAT...For the first Small Craft Advisory, seas 8 to 13 ft at 12 seconds. For the second Small Craft Advisory, northeast winds 10 to 20 kt and seas 6 to 9 ft at 9 seconds expected. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 10 AM PST Monday. For the Small Craft Advisory, from 10 PM Monday to 7 AM PST Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-041715- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 806 PM PST Sun Mar 3 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... * WHAT...Northwest winds 10 to 20 kt turning southeast tonight and seas 8 to 13 ft at 12 seconds. * WHERE...All areas. * WHEN...Until 10 AM PST Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
682 WHUS76 KMFR 041051 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 251 AM PST Mon Mar 4 2024 PZZ356-376-050000- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ /O.CON.KMFR.SC.Y.0021.240305T0600Z-240305T1500Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 251 AM PST Mon Mar 4 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST TUESDAY... * WHAT...For the first Small Craft Advisory, seas 8 to 11 ft at 11 seconds. For the second Small Craft Advisory, northeast winds 10 to 20 kt and seas 7 to 10 ft at 9 seconds expected. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 10 AM PST Monday. For the Small Craft Advisory, from 10 PM Monday to 7 AM PST Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-041800- /O.CON.KMFR.SC.Y.0020.000000T0000Z-240304T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 251 AM PST Mon Mar 4 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...West winds 10 to 20 kt turning southwest this morning and seas 8 to 11 ft at 11 seconds. * WHERE...All areas. * WHEN...Until 10 AM PST Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
971 WHUS76 KMFR 042209 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 209 PM PST Mon Mar 4 2024 PZZ356-376-051200- /O.EXT.KMFR.SC.Y.0021.240305T0300Z-240305T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 209 PM PST Mon Mar 4 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY... * WHAT...Southwest winds 10 to 20 kt and seas 7 to 10 ft at 9 seconds expected. Winds will shift to the north and diminish early Tuesday morning. * WHERE...Out to 20 nm from from shore west of Gold Beach and out to 60 nm from shore west of Pistol River. * WHEN...From 7 PM this evening to 4 AM PST Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
368 WHUS76 KMFR 050409 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 809 PM PST Mon Mar 4 2024 PZZ356-376-051200- /O.CON.KMFR.SC.Y.0021.000000T0000Z-240305T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 809 PM PST Mon Mar 4 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * WHAT...Southwest winds 10 to 20 kt and seas 7 to 10 ft at 9 seconds expected. Winds will shift to the north and diminish early Tuesday morning. * WHERE...Out to 20 nm from from shore west of Gold Beach and out to 60 nm from shore west of Pistol River. * WHEN...From 7 PM this evening to 4 AM PST Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
279 WHUS76 KMFR 051029 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 229 AM PST Tue Mar 5 2024 PZZ356-376-052330- /O.CON.KMFR.SC.Y.0021.000000T0000Z-240305T1200Z/ /O.NEW.KMFR.SC.Y.0022.240306T0300Z-240307T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 229 AM PST Tue Mar 5 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM PST WEDNESDAY... * WHAT...For the first Small Craft Advisory, north winds 10 to 20 kt and steep seas 7 to 8 ft at 9 seconds. After a brief break in weather this afternoon, north winds increase again this evening to 15 to 25 kt with gusts up to 35 kt and seas becoming steep at 7 to 10 ft. * WHERE...For the first Small Craft Advisory this morning, out to 20 nm from from shore west of Gold Beach and out to 60 nm from shore west of Pistol River. For the Small Craft Advisory this evening, all areas. * WHEN...For the Small Craft Advisory, until 4 AM PST early this morning. For the Small Craft Advisory, from 7 PM this evening to 10 PM PST Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-052330- /O.NEW.KMFR.SC.Y.0022.240306T0300Z-240307T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 229 AM PST Tue Mar 5 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM PST WEDNESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and steep seas 6 to 8 ft. * WHERE...All areas. * WHEN...From 7 PM this evening to 10 PM PST Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 3, 9:24 AM PST, 4 hours 39 minutes earlier.
Area forecast discussion, Mar 3, 9:24 AM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
924 AM PST Sun Mar 3 2024
.DISCUSSION...
Heavy showers persist this morning with additional snowfall
hitting areas closer to the coast. We did receive a few reports
from the south western section of the Illinois Valley and near
Williams suggesting over 1 foot of snow has fallen on the valley
floors with far less accumulations as one heads east. Public power
outage reports suggest this heavy show hit most over southern
Josephine County. Snow is still falling to valley floors
elsewhere, but the slightly warmer temperatures and lower
precipitation rates is resulting in less snow, or simply snow
struggling to accumulate at all. This could also be true for areas
around Happy Camp, although no reports have come in yet.
Otherwise, satellite imagery and model data shows another
disturbance moving in later this morning. This should result in an
uptick in shower coverage through this morning and early
afternoon, although skies should clear a bit by the later
afternoon and evening. The current hazards and headlines still
looks good into this evening with very little accumulation falling
later tonight and early Monday morning. The exception to that
might be the south west coast.
Overall, moderate winter weather impacts are anticipated for most
of the region today, although major winter weather impacts in
Josephine County and the coastal mountains as this convective
shower environment keeps putting down snow in those locations
through today.
Another punch from this winter weather event will arrive later
Monday and Tuesday. That is discussed in more detail below.
-Smith
&&
.AVIATION...03/12Z TAFs (updated 16z)...Widespread rain and snow
showers are expected through this evening from the Cascades westward
with scattered snow showers east of the Cascades. Snow levels
around 1000 feet this morning are expected to rise to around 2000
feet this afternoon. This will continue highly variable conditions,
mainly MVFR with local IFR ceilings in showers then periods of VFR
during breaks in showery activity. Showers may lower visibilities to
IFR and occasionally LIFR at times, especially in snow. Scattered
showers are expected late this evening through Monday morning with
areas of MVFR and IFR conditions, especially from the Cascades west,
with isolated MVFR and IFR east of the Cascades. -CC
&&
.MARINE...Updated 830 AM Sunday March 03, 2024...Steep, swell-
dominated seas continue for all marine waters. A Small Craft
Advisory will remain in effect until Monday at 10 AM to highlight
this continuing hazard.
Unsettled atmospheric conditions will also continue to support
scattered showers and 25-35% chances of thunderstorms over the
water. The best chances for thunderstorms are from the shore to 30
nm out, with lesser chances out to 60 nm. These chances will
gradually diminish Monday evening. The next front approaching the
Oregon coast this afternoon will bring gusty winds to 30 kt through
this evening. These winds may build localized areas of very steep
and hazardous seas, particularly north of Cape Blanco.
Seas look to diminish on Monday. But, low pressure moving into the
waters south of Cape Blanco Monday night may bring advisory strength
southerly winds south of Gold Beach. Northerly winds are then likely
to increase over the outer waters Tuesday night into Wednesday, and
may reach advisory strength. -DW
&&
.PREV DISCUSSION... /Issued 332 AM PST Sun Mar 3 2024/
Showers continue this morning with the upper level trough
remaining overhead. While shower coverage is expected to be less
overall compared to yesterday morning, cold air is in place and
accumulating snow will be a travel concern this morning as road
surfaces reach freezing temperatures. Even for locations that
don't see additional snow accumulations, wet roads are very
likely to freeze, and black ice will be a hazard to watch out for
if traveling this morning.
The showery nature of the pattern and the varying intensity of the
showers themselves make it challenging to pinpoint exact amounts
over valley floors, but it won't take much to create hazardous
driving conditions. We do expect snow levels to bottom out around
400 ft around daybreak, but with snow levels that low, it's not
out of the question for a heavier shower to drop snow levels down
the beaches at times, although snow is unlikely to stick to the
warmer road surfaces there. Outside of the lower elevations, snow
will continue to pile up in the mountains and all area passes will
continue to be affected tonight. Driving in the region will
continue to be challenging and should be avoided if possible. A
number of winter weather headlines are in effect for this current
winter storm, particularly in regards to the next burst of shower
activity expected later this morning and this afternoon as the
next shortwave swings through, and details can be found at
PDXWSWMFR.
The upper level trough begins to fill and erode tonight, then
finally exits the region to the north and east Monday. Meanwhile,
the next upper level trough approaches the region from the west,
approaching the coast of the Pacific Northwest in the wake of the
departing system. As a result, snow levels will rise and showers
will diminish overnight into Monday morning, but shower activity
never really comes to an end before the next winter weather event
begins by midday Monday.
The associated surface low arrives at the coast along with a warm
front Monday, then meanders just offshore of southern Oregon as
the upper level trough slowly digs southeast and takes position
offshore of central California. As a result, the warm front
stalls out over our forecast area just as moisture inflow
intensifies from the south. This poses a significant forecast
problem. north of the warm front, snow levels will hover around
1500 to 2000 feet, but to the south, snow levels are expected to
rise to at least 3500 feet. Therefore, exactly where this boundary
sets up will make a huge difference in where and how much snow
any given location receives Monday into Tuesday. Model
consensus/means as of this morning place the front along a line
from Cape Blanco east to Crater Lake, and this has been the basis
of the new Winter Weather warnings and advisories issued
overnight. For example, should current model trends bare out, the
weather along Interstate 5 between Grants Pass and Canyonville
could get interesting, with rain at Sexton Summit (1960 ft), and
heavy snow just to the north at Canyon Creek Summit and Stage Road
Pass (2020 and 1814 ft, respectively). Should the warm front
waver to the north or south by just a few miles, conditions could
change drastically, so anyone traveling in the area Monday should
keep an eye out for forecast updates and changes, and be prepared
for unexpected winter weather conditions.
Meanwhile, over the Cascades, northern California, and the East
Side, gusty winds will combine with snow to create yet more wintry
travel conditions on top of the previous days' events, and
multiple winter weather hazards have been issued for these areas
as well. Additional details on all of the newly issued Warnings
and Advisories, such as snow amounts and snow levels, can be found
at PDXWSWMFR.
The heaviest snow and gusty winds should taper off late Tuesday
int Wednesday, then come to an end by Thursday as ridging finally
begins to build into the area and we get a break from the near
constant active weather, although temperatures will be cool, more
on the order of January than early March. Nearly all model suites
show another system approaching the area by next weekend, so the
break will likely be a short one. -BPN/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday above
3500 feet for ORZ028.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday for
ORZ029>031.
Winter Weather Advisory until 10 PM PST this evening above 1500
feet for ORZ023>026.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday below
2000 feet for ORZ023-025.
Winter Storm Warning until 10 PM PST this evening for ORZ024.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday above
3000 feet for ORZ024-026.
Winter Weather Advisory until 10 PM PST this evening for ORZ027-
028.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday for
ORZ027.
Winter Weather Advisory from 10 AM Monday to 4 PM PST Tuesday
for ORZ029>031.
CA...Winter Storm Warning until 10 PM PST this evening above 3500
feet for CAZ080.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday above
3500 feet for CAZ080-081.
Winter Weather Advisory until 10 PM PST this evening for CAZ080.
Winter Weather Advisory until 10 PM PST this evening above 4500
feet for CAZ082-083-085.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday above
3000 feet for CAZ082.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday above
3500 feet for CAZ083.
Winter Storm Warning from 10 AM Monday to 4 PM PST Tuesday for
CAZ085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Monday
for PZZ350-356-370-376.
&&In the hours before
Local storm report, Mar 3, 8:43 AM PST, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
843 AM PST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Snow 1 W Williams 42.22N 123.29W
03/02/2024 M12.0 inch Josephine OR Trained Spotter
Friday night - Saturday afternoon.
&&
CZSLocal storm report, Mar 3, 8:44 AM PST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
844 AM PST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM Snow 1 W Williams 42.22N 123.29W
03/03/2024 M16.0 inch Josephine OR Trained Spotter
Storm total.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:09 AM PST | Winter Storm Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 62 hr |
| Mar 3, 2:09 AM PST | Winter Weather Advisory | MFR | Coos, Douglas, Klamath, Lake | 3 days |
Nearby
Small Craft Advisories in Oregon, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.